Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Phentermine and long term use
|bradgolf1 - Thu Jan 15, 2009 9:00 am||
My sister has been using Phentermine 37.5 to lose weight. She is 37 years old. She has been taking the medicine now for 6 or 8 months. She has gone down from about 200 lbs to approx 120. I have recently found that over the course of the last 3 or 4 months she has been taking anywhere from 2,3,4,5, and sometimes even 6 of these pills per day. I confronted her on this and she said that it is not dangerous, it is only dangerous if it makes your heart "race". She said she asked her doctor if "she was not feeling any effect" if it was ok to take more and she said her doctor said that was fine.
My questions are these:
1. Even if you don't "feel the effect" wouldn't that amount of this drug cause internal damage?
2. Does this mess with your menstruation cycle and your fertility?
3. If she is averaging 3 to 5 per day, what other kind of issues should we be concerned about?
|John Kenyon, CNA - Wed Jan 21, 2009 11:21 pm||
Your sister has lost 80 lbs in 6-8 months, which borders on dangerous in and of itself. She certainly doesn't need to work hard at losing any more, which would only involve fine-tuning anyway. As for the drug, yes, your concern is definitely warranted. While most people taking as much as your sister is taking would definitely have symptoms, some tolerate this drug better than others, which means abuse is a greater possibility. Her doctor's advice that it's OK to take as much as she can tolerate without symptoms, if it's true and not something she's made up, is criminal. The normal doseage for phentermine is one tablet per day and sometimes one-half a tablet twice a day. It's not recommended that more be added, so the volume your sister is ingesting currently is extremely dangerous in many different ways. Her doctor needs to be advised of the situation and if, in fact, he confirms the advice as his, this could become a police matter. I think it likely he would deny having said any such thing and would recommend your sister stop taking the high volume of medication at once.
The greatest potential danger of phentermine is its not-fully-understood role in the development of pulmonary hypertention (PH), usually in the past, in conjunction with fenfluramine (as Phen-fen, no longer legal). There is also a related potential for life-threatening damage to heart valves. Unfortunately, just having the drug make one's heart "race" is no guarantee damage is not being done.
Since your sister is taking such a very high dose (overdose) of this drug, she undoubtedly has developed a psychological dependence on the drug. This needs to be addressed by a medical professional specializing in drug dependencies. Also there is the potential for heart and pulmonary injury. Further, it seems likely, since the loss of weight due to Phentermine use is only marginally greater than that seen in subjects given only a placebo, it is likely there are other drugs or other dangerous behaviors such as forced vomiting (bulimia), etc. She needs to be evaluated for body dysmorphic disorder as well, even though she has currently reached a healthy body weight (for a very broad range of heights). This is a very serious situation and must be handled with a great deal of sensitivity toward the patient, since psychologic disorder tends to develop over time and can make dealing with the person much more difficult as they will tend to try and hide and/or deny any dangerous behaviors (another reason to question the story about the doctor's "advice" which seems very strange, because it would be criminal).
I hope this is helpful to you. Your sister may not appreciate your "interest" in her problem at present, but in time she will, since it may well save her life.
Best of luck to you. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.